Arizona, 2020

Flash Flood and Damaging Wind in Arizona, July 2, 2020

July 2, 2020 · NWS TWC · 2 events in 2 counties and zones

Isolated to scattered thunderstorms developed and moved north across southeast Arizona, primarily south of Interstate 10. One storm caused flash flooding in southern Cochise County and another produced severe wind gusts in the Empire Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated to scattered thunderstorms developed and moved north across southeast Arizona, primarily south of Interstate 10. One storm caused flash flooding in southern Cochise County and another produced severe wind gusts in the Empire Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 3:01 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 2, 3:01 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Thu Jul 2 2020

.SYNOPSIS...Active Thursday will give way to a low grade monsoon
forecast of isolated showers and thunderstorms Friday into early
next week. High pressure will push temperatures back above average
over the weekend into next week.

&&

.DISCUSSION...Thunderstorm activity got off to a slow start today
thanks to the extensive cloud cover and widely scattered shower
activity this morning. The weak MCV that was over SW Cochise
county this morning was moving through central Graham county this
afternoon per visible satellite/doppler radar. Kinda impressive
its been able to maintain itself. Low topped storms earlier this
afternoon produced up to 0.50" in 15 minutes.

Scattered showers and thunderstorms to continue into the early
evening hours. Main threat will brief heavy rain, with PW values
up to 1.50", and strong gusty winds. Some areas have seen some
training of storms this afternoon, so localized flooding issues
may crop up. With respects to the Bighorn Burn Scar, the Flash
Flood Watch continues through 8 pm.

Less activity expected Friday with low grade monsoon forecast
through the 4th of July weekend into next week.

After a cooler than expected day, warmer Friday but still below
normal. Hotter temperatures over the weekend into next week with
Monday/Tuesday likely the hottest days in the current 7 day fcst.

&&

.AVIATION...Valid through 04/00Z.
SCT-BKN clouds 10k-15k ft MSL with Isold to Sct -SHRA/-TSRA into
this evening. SFC winds mainly less than 12 kts through tonight, but
gusty and erratic near -SHRA/-TSRA. Another round of Isold -SHRA/-
TSRA Friday afternoon, mainly E and S of KTUS and near terrain. SFC
wind Friday afternoon outside of -SHRA/-TSRA WLY/NWLY at less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
into this evening for much of southeast Arizona with numerous
showers and thunderstorms possible south of Tucson. Gusty and
erratic outflow winds are possible in/near these showers and
thunderstorms.

A low grade monsoon pattern will then persist Friday into early next
week with isolated mainly afternoon and evening showers and
thunderstorms, mostly to the south and east of Tucson and especially
near terrain. Minimum humidity levels will be in the 15-30 percent
range through the forecast period with good overnight recoveries. 20-
ft winds outside of thunderstorms will generally be terrain driven
at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 8 PM MST this evening for mainly areas
 in and near the Bighorn Burn Scar in AZZ504-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 2, 2:17 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Jul 2 2020

AZZ503-507-513-022145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 22 miles northeast of Nogales, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.

LAT...LON 3143 11060 3152 11080 3186 11064 3174 11036
TIME...MOT...LOC 2116Z 206DEG 21KT 3156 11065

RH
Special weather statement, Jul 2, 2:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
231 PM MST Thu Jul 2 2020

AZZ507-508-513-022200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
231 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 300 PM MST...

At 230 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Bisbee, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bisbee and Elfrida.

LAT...LON 3142 10988 3151 11009 3182 10996 3170 10967
TIME...MOT...LOC 2130Z 206DEG 16KT 3156 10994

RH
Special weather statement, Jul 2, 3:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Thu Jul 2 2020

AZZ504-507-513-514-022330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
342 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm
south of Vail, or 20 miles southeast of Davis-Monthan Air Force
Base, moving north at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible ahead of this
storm.

Locations impacted include...
Vail, East Sahuarita, Corona De Tucson, Rita Ranch, and I-10
immediately southeast of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 11051 3186 11072 3197 11090 3212 11079
      3216 11053
TIME...MOT...LOC 2240Z 165DEG 13KT 3197 11065

Meyer

The radar

The Tucson radar (KEMX), 12 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 2, 4:00 PM MST
Where
Pima County, 6.68 mi ENE of Greaterville
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
31.784, -110.643

Thunderstorm outflow winds produced a gust to 67 mph at Empire RAWS.

Flash Flood, Cochise

When
July 2, 4:30 PM MST to 6:00 PM MST
Where
Cochise County, 9.2 mi ESE of Charleston to 6.32 mi SSE of Charleston
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.563, -110.035

Radar rainfall estimates of over 1 inch in the northwest Mule Mountains caused streams flowing west toward the San Pedro River to rise markedly. A vehicle became stuck in nearly two feet of water flowing across High Knoll Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912852, 912868.